Heavy Rain, Morgan
- When
- June 7, 6:00 AM EST to 12:00 PM EST
- Where
- Morgan County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.560, -78.258 (the zone’s center; the record gives no point)
Showers and thunderstorms with heavy rainfall moved through the Eastern Panhandle during the morning and early afternoon hours of the 7th. Around 2 inches of rain accumulated and some roads were covered by water.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Showers and thunderstorms with heavy rainfall moved through the Eastern Panhandle during the morning and early afternoon hours of the 7th. Around 2 inches of rain accumulated and some roads were covered by water. In Jefferson County, the Potomac River reached 13 feet at Shepherdstown at 2:45 PM on the 8th. Flood Stage is 15 feet. Water began to overflow low lying areas along the river, including portions of River Road just upstream from the water plant. In Morgan County, water covered Route 9 at a low spot in Allensville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 7, 3:20 AM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 420 AM EDT SAT JUN 7 2003 SHORT-TERM (TODAY-TONIGHT) RAIN IS OVERSPREADING THE CWA FROM THE SW THIS MORNING. RAIN WILL BECOME HEAVY AT TIMES DURING THE MORNING AS LIFT INCREASES ASSOCIATED WITH STRENGTHENING SRLY LOW-LVL JET 45-50 KTS. SFC WARM FRONT FCST TO PUSH INTO SRN ZONES BY 18Z AND PUSH NORTH INTO PA BY 00Z SUN. ENHANCED CONVERGENCE ALG RETREATING WARM FRONT WILL ALSO LEAD TO SHOWERS AND TSTMS. PWATS FCST TO INCREASE TO JUST OVR 2 INS ACROSS THE ENTIRE AREA. THIS WILL LEAD TO INTENSE RAINFALL RATES WHICH COULD CAUSE SOME FLOODING OF CREEKS AND ROADS. LATEST RFC GUIDANCE ALSO INDICATES NEAR FLOOD STAGES RISES EXPECTED IN SOME OF OUR MAIN STEM RIVERS. CURR FLOOD WATCH CONFIGURATION LOOKS GOOD AND WILL REMAIN UNCHANGED. THERE IS ALSO A SMALL THREAT FOR ISOLD BRIEF TORNDAOES AS ENHANCED CONVERGENCE AND SHEAR ALG RETREATING WARM FRONT COULD LEAD TO A FEW ROTATING STORMS. BUT THINK THAT WEAK LAPSE RATES AND WEAK INSTABILITY WILL LIMIT UPDRAFT STRENGTH AND OVERALL SEVERE WX THREAT. ROSA ...LONGER TERM...SUN THRU FRI... STRONG SYSTEM OVER MID ATLANTIC TONIGHT WILL RAPIDLY PUSH NE EARLY SUN MORNING AND PRECIP SHUD COME TO AN END BEFORE SUNRISE. 850MB WINDS TURN W BEHIND SYSTEM ALSO HELPING TO DRY THINGS OUT A BIT. SUN NIGHT...A WEAKENING COLD FRONT WILL PUSH INTO MTNS FROM GREAT LAKES AND A CHANCE FOR -SHRA/TSRA WILL ACCOMPANY IT FAR W ZONES. 1000-500MB RH CROSS SECTIONS SHOW LLRH WITH BNDRY HAS HARD TIME MAKING IT E OF MTNS. EXPECTING WHATS LEFT OF FRONT TO COME THRU DRY MON MORN E OF RIDGES. WITH WEAK HIGH PRESSURE IN PLACE MON EVE THRU WED...DRY WEATHER IS EXPECTED. WITH ZONAL FLOW ALOFT...TEMPERATURES WILL BE SEASONAL...IN THE LOWER 80S. BY LATE WED...ENSEMBLE MODELS IN ADDITION TO NEW 00Z GFS FCST TROF OVER CENTRAL PLAINS TO PUSH INTO GREAT LAKES. AN ASSOCIATED COLD FRONT IS PROGGED TO PUSH INTO CWA THU THEN BECOME STATIONARY SOMEWHERE AROUND REGION THRU FRI. STILL A LOT OF UNCERTAINTY ON EXACT TIMING AND STRENGTH OF FRONT IN ADDITION TO WHERE FRONT WILL STALL...BUT ENOUGH EVIDENCE AVAILABLE TO WARRENT CHANCE -SHRA/TSRA THU AND FRI. MMARGRAF .LWX... DC...FLOOD WATCH THROUGH SATURDAY FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH SATURDAY FOR ZONES MDZ002>007...MDZ009>011. VA...FLOOD WATCH THROUGH SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>056. WV...FLOOD WATCH THROUGH SATURDAY FOR ZONES WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-071700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 445 AM EDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY... MODERATE TO HEAVY RAINFALL IS EXPECTED TODAY AND TONIGHT. A FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE LIKELY DURING THIS PERIOD. ISOLATED LOCATIONS COULD SEE AS MUCH AS THREE INCHES. THESE AMOUNTS ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS AND IN LOW LYING AREAS SINCE WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL IS SATURATED IN MANY AREAS. .DAYS TWO THROUGH SEVEN... RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY IF HEAVY RAINFALL OCCURS TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. MMARGRAF
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370771, 5370772.